Jump to content

Nasal Bleeding during Chemo


Notts

Recommended Posts

Back again with another problem that is bothering me. Finished my 3rd Chemo a week and a half ago and have now developed nasal bleeding. 5 to 6 times a day my nose will get stopped up and after blowing it, there is a bloody, clotty, muscus discharge (sorry to be so graphic), somestimes crusty too. Is this unusual and something I should be concerned about? Any solutions to help remedy the problem? Would appreciate any feedback Looking forward to your responses. Thanks. Ceedee

Link to comment
Share on other sites

Hi Ceedee,

My husband just finished his sixth treatment (Carboplatin, Taxotere, Avistan, and Zometa) and has had the same issues since about his 2nd or 3rd treatment. We have discussed this with his Oncologist and it is common. The only thing he could suggest was nasal sprays and using neosporin (sp?) for the sore spots. My husband blows his nose several times a day and has the same problems that you are having. We have decided it's common and a side effect he has to deal with for now. I know how frustrating it can be. Good luck.

Jean

Link to comment
Share on other sites

Sounds very similar to what I had while on Taxol/Carbo/Avastin. My nose was quite runny, but the discharge seemed to lack the normal amount of lubricant to keep the membrane inside the nostrils in good condition, so they felt dry and fragile in spite of all the discharge coming down.

It was similar to the "dry eye" effect which many people have for other reasons — the tears lack the amount of lubricant they need, the eyes send back a signal to send more tears, but they're also deficient in lubricant, and it's a vicious cycle where the eyes are constantly running but feel dry at the same time. I had that too on Taxol, and I got some OTC eye lubricant drops that helped some, but it was still a problem and there was a period when all the tears blurred my vision to the point that I didn't drive (couldn't read street signs).

The nose issue was a little easier to handle. A couple of times a day I would smear some plain Vaseline up my nostrils to keep them more supple, and that helped keep the discharge from sticking to the membrane and ripping off a piece of it when blowing the nose. One of the side effects of Avastin is said to be nose bleeds, but I found that after I finished the Taxol/Carbo program and went on Avastin only I didn't have so much of a problem. So I'm convinced it was the Taxol, or maybe to a lesser extent the Carboplatin, that was to blame. To supplement the Vaseline, you can also get a bottle of nasal lubricant spray to reach the areas further inside. Lots of "normal" people use this to keep the nasal passages more comfortable during long airplane flights when the cabin air is very dry.

Hope this helps, Ceedee. Aloha,

Ned

Link to comment
Share on other sites

Thanks so much Jean & Ned for the feedback. At least I know that this is not so unusual and just another side effect. Wish there was more I could do to control it. Have used the vasoline but it really didn't change anything. Guess I will give the spray a shot (no pun intended). Thanks again. Ceedee

Link to comment
Share on other sites

Hi Ceedee,

Bill had that very issue when he was on Carbo/taxol/Avastin - last year.

His was a bit lighter and less frequent than you describe, but it was annoying to him, all the same.

(Actually, since the colder weather, now both of us have had the dry nose, stuffy condition, blood appearing when blowing the nose, and we chalk it up to the heat in the house [less humidity] and use over-the-counter nose sprays to moisturize.)

It seems to come and go. But, I do know that Bill, while on the Avastin, actually had a couple of mild nose bleeds.

Vaseline helps me, but not Bill.

Barbara

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Restore formatting

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

×
×
  • Create New...

Important Information

By using this site, you agree to our Terms of Use.